Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 57, NWS Grand Junction, CO

September 29, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 29, 2002, 3:30 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2002, 3:30 PM MDT (21:30 UTC)
Expired
Sep 29, 2002, 6:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 104 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WGUS55 KGJT 292130
FFWGJT
COC045-300030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT SUN SEP 29 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 327 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER EAST CENTRAL GARFIELD COUNTY...JUST WEST OF 
  GLENWOOD SPRINGS...MOVING EAST AT 25 MPH.

* THE EXCESSIVE RAINFALL WILL BE OVER...
  THE MITCHELL CREEK BASIN BY 340 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS
AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3973 10737 3959 10742 3957 10726 3964 10715
          3970 10713

DJN
1 follow-up statement
352 
RWUS32 KGJT 292226
FFSGJT
COC045-300030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT SUN SEP 29 2002

...FLASH FLOOD WARNING FOR EAST CENTRAL GARFIELD COUNTY REMAINS IN
EFFECT UNTIL 6:30 PM MDT...

AN AREA OF HEAVY RAIN THAT AFFECTED GLENWOOD SPRINGS AND THE
MITCHELL CREEK DRAINAGE BASIN...HAS MOVED EAST OF THESE AREAS.
RAINFALL AMOUNTS OF UP TO 1/4 INCH WITHIN THE LAST HOUR WERE
ESTIMATED BY DOPPLER RADAR. PATCHY LIGHT RAIN WILL OCCUR OVER
GLENWOOD SPRINGS AND SURROUNDING AREAS THROUGH 5:00 PM.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE WARNED AREA
AFTER 5:00 PM MDT. ADDITIONAL RAINFALL WILL CONTINUE TO POSE THE
THREAT OF FLASH FLOODING AROUND GLENWOOD SPRINGS...ESPECIALLY OVER
THE COAL SEAM BURN AREA AND MITCHELL CREEK DRAINAGE BASIN.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 4:00 AM MDT, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 29, 4:00 AM MDT, 11 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN SEP 29 2002

CLOSED UPPER LOW OVER THE WESTERN GREAT BASIN BECOMES AN OPEN WAVE..
AND IT WILL EJECT ACROSS WESTERN COLORADO THIS EVENING.  THIS WAVE
ACCELERATES EASTWARD THIS AFTERNOON THANKS TO A RAPIDLY APPROACHING
TROUGH TOWARD THE PACIFIC NORTHWEST.  BECAUSE OF THE QUICK EJECTION
THIS AFTERNOON.. A GOOD COUPLET OF LIFT AHEAD OF THIS WAVE AND
SUBSIDENCE BEHIND IT WILL BE EXPECTED.  RELATIVELY THICK CLOUD
SHIELD IN ADVANCE OF THIS WAVE WILL INHIBIT SURFACE WARMING TODAY..
BUT MID LEVEL COLD ADVECTION WILL BE SUFFICIENT TO ALLOW THE AIR MASS
TO BE UNSTABLE.  NOCTURNAL THUNDERSTORMS OVER NORTHWEST ARIZONA NEAR
THE COLD CORE GIVES CREDENCE TO THIS IDEA.  DEW POINTS HAVE RISEN
DURING THE PAST 24 HOURS WITH MID 40S TO LOWER 50S ACROSS THE
FORECAST AREA.  COMBINED WITH GOOD LIFT AND INSTABILITY THIS
AFTERNOON.. AREAL COVERAGE OF SHOWERS WILL BE NUMEROUS AND BECOME
WIDESPREAD IN THE MOUNTAIN AREAS.  RAPID CLEARING WILL OCCUR BEHIND
THE WAVE AS DRIER WESTERLY FLOW FOLLOWS IN ITS WAKE.  SHOWERS AND
THUNDERSTORMS WILL BE DECREASING FROM WEST TO EAST THIS EVENING.
VALLEY AREAS OF EASTERN UTAH MAY BECOME MOSTLY CLEAR AFTER MIDNIGHT.

NEXT FORECAST CONCERN REGARDS SURFACE COLD FRONT FROM UPSTREAM
PACIFIC NORTHWEST TROUGH.  MODELS SHOW THIS FRONT BECOMING
STATIONARY WITH INCREASING MOISTURE CONVERGENCE THROUGH THE FIRST
PART OF THIS WEEK.  BUT BELIEVE FRONT WILL INITIALLY STALL
NORTHWEST OF OUR FORECAST AREA (WEST OF THE WASATCH RANGE AND NORTH
OF THE UINTA MOUNTAINS).. AND WILL NOT BE A CONCERN FOR MONDAY
AFTERNOON.  PROXIMITY OF SOUTHWESTERLY JET CUTTING ACROSS WYOMING
WILL RESULT INTO A BREEZY AFTERNOON FOR MANY ZONES.. BUT DRY
CONDITIONS WILL PREVAIL.  WEATHER BECOMES MORE INTERESTING BEYOND
MONDAY.. THE DAY CREW WILL HAVE MORE DETAILS. FRISBIE

.GJT...NONE.

In the hours before

Local storm report, Sep 29, 1:01 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
101 PM MDT SUN SEP 29 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    1 N FRUITA                CO   .75 INCH HAIL
09/29/02   MESA                           REPORTED BY
                                          NWS EMPLOYEE

DJN

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:15 AM MDTSevere Thunderstorm WarningGJTGarfield, Mesa45 min
Sep 29, 11:54 AM MDTSevere Thunderstorm WarningGJTGarfield, Mesa51 min
Sep 29, 4:41 PM MDTSevere Thunderstorm WarningGJTMesa49 min
Sep 29, 4:41 PM MDTSevere Thunderstorm WarningGJTMesa49 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.